MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01259.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two pc400s in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400, the physician experienced strong resistance at the hub of the microcatheter.Therefore, the physician decided to remove the pc400; however, while retracting the pc400, it unintentionally detached.The physician was able to successfully remove the detached pc400.Next, the physician introduced the same lantern and attempted to advance a new pc400; however, experienced resistance at the hub of the microcatheter.Therefore, the pc400 was removed.The procedure was completed using additional pc400¿s, other coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra distributor on 07/02/2019: results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present on the pusher assembly approximately 60.0, 84.0 and 109.0cm from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).The pusher assembly ddt was fractured.Offset coil winds were present along the embolization coil.The introducer sheath was ovalized approximately 2.5 cm from the distal end.Conclusions: evaluation of the first returned pc400 pusher assembly revealed a fractured pusher assembly and detached embolization coil.If the device is forcefully mishandled while advancing or retracting against resistance, damage such as a fractured pusher assembly ay occur.If the pusher assembly fractures, the pull wire may retract out of the pusher assembly ddt causing the embolization coil to release.The embolization coil was not returned for evaluation.Further evaluation revealed pusher assembly bends.Based on the reported complaint, all the observed damages were likely incidental to the reported complaint; therefore, the root cause of the difficulty advancing could not be determined.Evaluation of the second returned pc400 revealed an embolization coil with offset coil winds.If the introducer sheath is not aligned properly within the hub of its parent catheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.If the pc400 is advanced against resistance, damage such as offset coil winds may occur.Further evaluation revealed a fractured pusher assembly ddt, pusher assembly bends and an ovalized introducer sheath.If the pc400 is forcefully retracted against resistance, damage such as a fracture may occur.The pusher assembly bends and ovalized introducer sheath were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01259.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400).During the procedure, the physician successfully placed two pc400s in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400, the physician experienced strong resistance at the hub of the microcatheter.Therefore, the physician removed the pc400 completely intact.The physician then attempted to advance a new pc400; however, resistance was encountered again.Therefore, the pc400 was removed.The procedure was completed using additional pc400¿s, other coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8745660
Report Number3005168196-2019-01260
Device Sequence Number19204629
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2025
Device Catalogue Number4006C0408
Device Lot NumberF78240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/30/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005